Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 50, NWS Birmingham, AL

September 11, 2022Bullock County, Montgomery County, Alabama

NWS Birmingham, AL issued this flash flood warning at Sep 11, 2022, 10:32 AM CDT for Bullock County, Montgomery County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2022, 10:32 AM CDT (15:32 UTC)
Expired
Sep 11, 2022, 1:40 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Bullock County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 35 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 3.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

386 
WGUS54 KBMX 111532
FFWBMX
ALC011-101-111900-
/O.NEW.KBMX.FF.W.0050.220911T1532Z-220911T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1032 AM CDT Sun Sep 11 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  East Central Montgomery County in south central Alabama...
  Northwestern Bullock County in southeastern Alabama...

* Until 200 PM CDT.

* At 1032 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mitchell and Cecil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3215 8605 3222 8610 3228 8607 3233 8598
      3231 8596 3230 8595 3229 8594 3228 8592
      3227 8590 3230 8590 3229 8588 3227 8587
      3227 8588 3225 8588 3225 8587 3224 8587
      3215 8598

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
804 
WGUS74 KBMX 111840
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
140 PM CDT Sun Sep 11 2022

ALC011-101-111850-
/O.CAN.KBMX.FF.W.0050.000000T0000Z-220911T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bullock AL-Montgomery AL-
140 PM CDT Sun Sep 11 2022

...FLASH FLOOD WARNING FOR EAST CENTRAL MONTGOMERY AND NORTHWESTERN 
BULLOCK COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

LAT...LON 3215 8605 3222 8610 3228 8607 3233 8598
      3231 8596 3230 8595 3229 8594 3228 8592
      3227 8590 3230 8590 3229 8588 3227 8587
      3227 8588 3225 8588 3225 8587 3224 8587
      3215 8598

$$

25/Owen

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 6:42 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 11, 6:42 AM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
642 AM CDT Sun Sep 11 2022

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 315 AM CDT SUN SEP 11 2022

/Frontal passage on Monday to bring an end to shower and storm
chances by day's end/

We'll have a trough axis draped across the region today, related to
a degrading upper low/trough just to our west and a larger upper
trough approaching the Midwest. Low-level moisture will be plentiful
with dew points in the lower 70s though, as seen on water vapor
imagery, swaths of drier air aloft will advect from the southwest.
This should result in a varied presence of showers and a few storms
today, with activity seemingly maximized near and north of Interstate
20 in association with a surface trough preceding an approaching
front. While some activity will persist into the evening, there
should be a general decline in coverage as the night and front
progress.

The progression of the front should favor renewed and diurnally
driven showers and storms occurring near and southeast of Interstate
85 on Monday. Lower dew points/less humid air, already moving into
Northwest Alabama Monday morning, will progress southeastward
through the course of Monday along with a decrease in cloud cover.
High pressure will gradually build from the north, allowing fair
weather to take hold behind the front.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 315 AM CDT SUN SEP 11 2022

A strong upper-level disturbance is forecast to move east across the
Great Lakes at the beginning of the period. An associated surface
low will propagate east with this system with a trailing cold front
effectively sweeping across much of the eastern CONUS. A dry,
continental airmass will advect into the region providing calm,
stable stable weather that should persist through the end of the
period. Our first "taste of fall" will include noticeably drier
air, both in tropospheric moisture content and in sensible
moisture (dewpoints). This will lead to mainly rain-free
conditions and mostly clear skies each day. Drier conditions will
foster cooler overnight periods and warm afternoons, generally
featuring a broad diurnal temperature range, 25-30+ degrees in
some cases. Overall, I've tried to capture more favorable MOS
guidance in terms of highs/lows each day, including potential cold
air drainage situations through mid week. By the end of the
period the airmass should have already begun steady modification.
I trend upward with moisture/dewpoints and have <24% PoPs for
areas southeast as global ensembles still suggest some QPF
creeping back in the Gulf Coast/Southeast regions.

&&

.AVIATION...
(12Z TAFS)
Issued at 640 AM CDT SUN SEP 11 2022

/Morning IFR followed by afternoon VFR/

As of 11:45z, IFR ceilings were in place across much of Central
Alabama with pockets of and localized fluctuation to MVFR. Low
ceilings are expected to persist through 15z, or so, before
gradually lifting to VFR range into the afternoon. Spotty showers
and storms are expected at times today, with a batch of early-
morning activity already affecting TOI. Low ceilings may again
develop overnight Sunday/toward the end of the current TAF period.
A wind shift is also forecast Sunday night as a front nears the
area.

89^GSatterwhite

&&

.FIRE WEATHER...

Elevated moisture values remain in place through today with RH
values 60-70% or higher. This will promote scattered showers and
thunderstorms, mainly this afternoon and evening. Expect southerly
to southwesterly surface and 20 ft winds at 5-8 mph. A cold front
is forecast to move through the area tomorrow. This will allow for
drier, cooler conditions through the next few days. Afternoon RH
values could fall as low as 30% on Tuesday and Wednesday with
mainly a northerly wind component.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     84  65  80  53 /  60  50  10   0
Anniston    85  68  80  55 /  50  50  10   0
Birmingham  84  66  81  58 /  60  40  10   0
Tuscaloosa  85  66  81  57 /  60  30   0   0
Calera      85  68  81  57 /  50  40  10   0
Auburn      83  69  82  60 /  50  40  30  10
Montgomery  86  71  85  59 /  40  40  20   0
Troy        86  70  84  60 /  50  30  40  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...89^GSatterwhite
LONG TERM....40
AVIATION...89^GSatterwhite
Hazardous weather outlook, Sep 11, 2:53 AM CDT, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
253 AM CDT Sun Sep 11 2022

ALZ011>015-017>050-121100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
253 AM CDT Sun Sep 11 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Sep 11, 9:45 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
945 AM CDT SUN SEP 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      4 NE CROSS KEYS         32.37N 85.85W
09/11/2022                   MACON              AL   EMERGENCY MNGR

            CR 13 BETWEEN LIVERPOOL AND SWEET GUM HAS
            WATER OVER THE ROAD AND IS IMPASSABLE.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:31 AM CDTAreal Flood AdvisoryBMXBullock, Macon, Montgomery119 min
Sep 11, 8:00 AM CDTFlash Flood WarningBMXMacon6 hr
Sep 11, 10:03 AM CDTAreal Flood AdvisoryBMXBullock, Lee, Macon, Russell3 hr
Sep 11, 10:19 AM CDTAreal Flood AdvisoryBMXBullock, Montgomery3 hr
Sep 11, 1:39 PM CDTAreal Flood AdvisoryBMXMacon81 min
Sep 11, 1:40 PM CDTAreal Flood AdvisoryBMXBullock, Montgomery80 min
Sep 11, 5:11 PM CDTSpecial Weather StatementBMXTuscaloosa49 min

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.